Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 128, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2012, 7:20 PM MDT for Eddy County, New Mexico. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2012, 7:20 PM MDT (01:20 UTC)
- Expired
- May 13, 2012, 8:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:20 PM MDT | HAIL 1 | 12 S Artesia, NM | AT US 285 AND COUNTY RD 21 |
| May 13, 7:41 PM MDT | HAIL 1 | 8 Nw Carlsbad, NM | NICKLE INCREASING TO QUARTER SIZE HAIL. HIGHWAY 285 AND 137. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2009 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WUUS54 KMAF 140120
SVRMAF
NMC015-140215-
/O.NEW.KMAF.SV.W.0128.120514T0120Z-120514T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM MDT SUN MAY 13 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 815 PM MDT
* AT 718 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF ATOKA TO
DAYTON TO 19 MILES WEST OF SEVEN RIVERS...OR ALONG A LINE EXTENDING
FROM 13 MILES SOUTHEAST OF ARTESIA TO 11 MILES SOUTH OF ARTESIA TO
23 MILES SOUTHWEST OF ARTESIA...MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
LAKEWOOD...
SEVEN RIVERS...
AVALON...
CARLSBAD NORTH...
CARLSBAD...
OTIS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.
&&
LAT...LON 3291 10485 3292 10398 3257 10381 3253 10381
3252 10379 3243 10374 3221 10416 3238 10483
TIME...MOT...LOC 0120Z 319DEG 20KT 3276 10422 3269 10436
3264 10474
$$2 follow-up statements
597
WWUS54 KMAF 140131
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM MDT SUN MAY 13 2012
NMC015-140215-
/O.CON.KMAF.SV.W.0128.000000T0000Z-120514T0215Z/
EDDY NM-
731 PM MDT SUN MAY 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL EDDY COUNTY...
AT 727 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
LAKEWOOD TO LAKEWOOD TO 16 MILES SOUTH OF HOPE...OR ALONG A LINE
EXTENDING FROM 17 MILES SOUTHEAST OF ARTESIA TO 16 MILES SOUTH OF
ARTESIA TO 24 MILES SOUTHWEST OF ARTESIA...MOVING SOUTHEAST AT 30
MPH. QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH HAVE BEEN
OBSERVED IN THE ARTESIA AREA DUE TO THIS STORM.
SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...AVALON...
CARLSBAD NORTH...CARLSBAD...OTIS AND LOVING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.
&&
LAT...LON 3291 10485 3292 10398 3257 10381 3253 10381
3252 10379 3243 10374 3221 10416 3238 10483
TIME...MOT...LOC 0130Z 317DEG 26KT 3268 10417 3261 10431
3257 10469
$$607
WWUS54 KMAF 140151
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM MDT SUN MAY 13 2012
NMC015-140215-
/O.CON.KMAF.SV.W.0128.000000T0000Z-120514T0215Z/
EDDY NM-
751 PM MDT SUN MAY 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL EDDY COUNTY...
AT 750 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF AVALON TO
CARLSBAD NORTH TO 15 MILES SOUTHWEST OF SEVEN RIVERS...OR ALONG A
LINE EXTENDING FROM 14 MILES NORTHEAST OF CARLSBAD TO CARLSBAD TO 20
MILES WEST OF CARLSBAD...MOVING SOUTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...CARLSBAD
NORTH...CARLSBAD...OTIS AND LOVING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SAFE SHELTER AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.
&&
LAT...LON 3266 10468 3276 10391 3255 10381 3253 10381
3252 10379 3243 10374 3221 10416 3235 10472
TIME...MOT...LOC 0151Z 315DEG 29KT 3253 10406 3246 10420
3243 10458
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:04 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 13, 4:04 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
WINKLER.
&&
44Hazardous weather outlook, May 13, 1:02 PM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT SUN MAY 13 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS RIVER. HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN CONCERN WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 13, 6:45 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 PM MDT SUN MAY 13 2012 NMZ028-140115- EDDY COUNTY PLAINS- 645 PM MDT SUN MAY 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN EDDY COUNTY UNTIL 715 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF COTTONWOOD AT 645 PM MDT...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND 50 MPH WINDS WILL BE POSSIBLE WITH THIS STORM. IN ADDITION... HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR SOUTHEAST NEW MEXICO. &&
Local storm report, May 13, 7:11 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SUN MAY 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 W ARTESIA 32.85N 104.46W
05/13/2012 M62 MPH EDDY NM ASOS
&&
DHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:08 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| May 13, 8:07 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 13, 8:14 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 61 min |
| May 13, 8:21 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| May 13, 9:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
| May 14, 8:49 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.